Background: The most frequent behavioral manifestations in Parkinson's disease (PD) are attributed to the dopaminergic dysregulation syndrome (DDS), which is considered to be secondary to the iatrogenic effects of the drugs that replace dopamine. Over the past few years some cases of patients improving their creative abilities after starting treatment with dopaminergic pharmaceuticals have been reported. These effects have not been clearly associated to DDS, but a relationship has been pointed out. Methods: Case study of a patient with PD. The evolution of her paintings along medication changes and disease advance has been analyzed. Results: The patient showed a compulsive increase of pictorial production after the diagnosis of PD was made. She made her best paintings when treated with cabergolide, and while painting, she reported a feeling of well-being, with loss of awareness of the disease and reduction of physical limitations. Conclusions: Dopaminergic antagonists (DA) trigger a dopaminergic dysfunction that alters artistic creativity in patients having a predisposition for it. The development of these skills might be due to the dopaminergic overstimulation due to the therapy with DA, which causes a neurophysiological alteration that globally determines DDS.
Dopamine dysregulation; Parkinson’s disease; Art
López-Pousa S, Lombardía-Fernández C, Garre Olmo J, Monserrat-Vila S, Vilalta-Franch J, Calvó-Perxas L. Dopaminergic dysregulation, artistic expressiveness, and Parkinson’s disease. Case Rep Neurol. 2012 Set; 4(3):159-66.
Use this identifier for quote and/or link this documenthttp://hdl.handle.net/11351/6578
This item appears in following collections
The following license files are associated with this item: